I’m just back form a sensational 2 days in Montreal! As part of my ongoing post graduate education requirements in acupuncture, I attended, along with 200 other acupuncturists, a seminar about the potential dangers of mixing certain natural products with certain medications. The presenter was professor emeritus of pharmacology at the University of Montreal, Dr. Jean-Louis Brazier, whose dynamism and sheer passion for the subject kept us on the the edge of our seats. His many appearances on Une Pilule, une Petit Granule and other TV programs has made Dr Brazier a well known figure on the Quebec health scene. It was fascinating, pertinent information that I will surely use in clinic. I learned just how serious some interactions can be, and yes, a few can even be life threatening.
Although he covered many other natural products, Dr Brazier had a lot to share regarding St John’s wort (Hypericum perforatum) because it has powerful medicinal properties, serious potential drug interactions and is widely available over the counter.
St John’s Wort is an often used natural remedy for depression. In Germany, it is the most commonly prescribed medication for depression and, because of its effectiveness, it is a controlled drug in that country, not available without prescription. Yes, it works and yes, it is natural but that does not mean it is completely safe. St John<s wort can potentially interact with any of the following medications.
Antiretrovirals: These are medications used to treat HIV/AIDS. There is a risk that St John’s wort can interfere with the effectiveness of these immune system enhancing medications.
Statins: If you are on medication for high cholesterol, be aware that St-John’s wort can decrease the effectiveness of statins.
Oral contraceptives: Again, because taking St John’s wort blocks the effectiveness of these types of medications, pregnancy can occur.
St John’s wort also interacts with Warfarin or Coumadin which are blood thinners, as well as Benzodiazipans, like Xanax and Ativan prescribed for anxiety. It decreases the effectiveness of these drugs and it has even been known to cause organ rejection in heart transplant patients who were taking immunosupressants.
This is not en exhaustive list so check with your health care provider if you are on any medication and considering taking St John’s wort.